Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Pueblo, CO

July 17, 2009Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2009, 5:18 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 5:18 PM MDT (23:18 UTC)
Expired
Jul 17, 2009, 6:15 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:38 PM MDTHAIL 1.75Eads, CO
Jul 17, 5:55 PM MDTHAIL 12 Ne Sweetwater Reservo, CO
Jul 17, 5:59 PM MDTHAIL 1Wiley, CO
Jul 17, 6:13 PM MDTHAIL 2.752 Se Mcclave, CO
Jul 17, 6:20 PM MDTHAIL 1.753 Se Mcclave, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:53 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172318
SVRPUB
COC011-061-099-180015-
/O.NEW.KPUB.SV.W.0083.090717T2318Z-090718T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
518 PM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO...
  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...
  WESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...
  THIS INCLUDES LAMAR...

* UNTIL 615 PM MDT...

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 4 MILES NORTHWEST OF CHIVINGTON...OR ABOUT 27 MILES NORTH
  OF LAMAR...AND WAS MOVING TOWARD THE SOUTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEENOSHE RESERVOIR.
  SWEETWATER RESERVOIR.
  QUEENS RESERVOIR.
  NEEGRONDA RESERVOIR.
  WILEY.
  MCCLAVE.
  LAMAR.
  HASTY.
  JOHN MARTIN RESERVOIR.
  LAS ANIMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3777 10244 3796 10333 3859 10290 3856 10242
TIME...MOT...LOC 2318Z 011DEG 40KT 3847 10259

$$
6 follow-up statements
000 
WWUS55 KPUB 172324
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
524 PM MDT FRI JUL 17 2009

COC011-061-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-KIOWA CO-
524 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL KIOWA...NORTHERN BENT AND WESTERN PROWERS COUNTIES...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR CHIVINGTON...OR 23 MILES NORTH OF LAMAR...AND WAS 
MOVING TOWARD THE SOUTH AT 30 MPH.

RADAR BETWEEN 515 PM AND 520 PM INDICATED THE STORM HAS INCREASED 
SIGNIFICANTLY AND IS LIKELY PRODUCING GOLF BALL SIZE HAIL OR LARGER. 

LOCATIONS IMPACTED INCLUDE...
  NEENOSHE RESERVOIR.
  SWEETWATER RESERVOIR.
  QUEENS RESERVOIR.
  NEEGRONDA RESERVOIR.
  WILEY.
  MCCLAVE.
  LAMAR.
  HASTY.
  CADDOA.
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  LAS ANIMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3777 10244 3796 10333 3859 10290 3856 10242
TIME...MOT...LOC 2324Z 011DEG 40KT 3840 10261

$$
000 
WWUS55 KPUB 172334
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
534 PM MDT FRI JUL 17 2009

COC011-061-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-KIOWA CO-
534 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL KIOWA...NORTHERN BENT AND WESTERN PROWERS COUNTIES...

...POTENTIALLY DESTRUCTIVE HAIL STORM MOVING TOWARDS LAMAR...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR QUEENS RESERVOIR...OR 17 MILES NORTH OF LAMAR...AND WAS
MOVING TOWARD THE SOUTH AT 35 MPH.

RADAR INDICATED THIS STORM IS PRODUCING VERY LARGE DESTRUCTIVE HAIL. 

LOCATIONS IMPACTED INCLUDE...
  WILEY.
  MCCLAVE.
  LAMAR.
  HASTY.
  CADDOA.
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  LAS ANIMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3777 10244 3796 10333 3859 10290 3856 10242
TIME...MOT...LOC 2334Z 014DEG 30KT 3832 10264

$$
000 
WWUS55 KPUB 172341
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT FRI JUL 17 2009

COC011-061-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-KIOWA CO-
541 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL KIOWA...NORTHERN BENT AND WESTERN PROWERS COUNTIES...

AT 538 PM MDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN EADS.

THIS STORM WILL AFFECT...

  WILEY.
  MCCLAVE.
  LAMAR.
  HASTY.
  CADDOA.
  FORT LYON.
  JOHN MARTIN RESERVOIR.
  LAS ANIMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3777 10244 3796 10333 3859 10290 3856 10242
TIME...MOT...LOC 2340Z 014DEG 30KT 3829 10268

$$
000 
WWUS55 KPUB 172347
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
547 PM MDT FRI JUL 17 2009

COC011-061-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-KIOWA CO-
547 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL KIOWA...NORTHERN BENT AND WESTERN PROWERS COUNTIES...

AT 545 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
CENTERED NEAR NEENOSHE RESERVOIR...OR 17 MILES NORTH OF LAMAR...AND
WAS MOVING TOWARD THE SOUTHWEST AT 25 MPH.

IF THIS STORM CONTINUES ON ITS CURRENT TRACK...THE BRUNT OF THE 
SEVERE HAIL WILL MOVE TO THE WEST OF LAMAR. 

THIS STORM HAS A RECENT HISTORY OF GOLF BALL TO PING PONG SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
  WILEY.
  LAMAR.
  MCCLAVE.
  LAS ANIMAS.
  JOHN MARTIN RESERVOIR.
  HASTY.
  FORT LYON.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3777 10244 3796 10333 3859 10290 3856 10242
TIME...MOT...LOC 2346Z 023DEG 23KT 3831 10271

$$
000 
WWUS55 KPUB 172359
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT FRI JUL 17 2009

COC011-061-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-KIOWA CO-
559 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL KIOWA...NORTHERN BENT AND WESTERN PROWERS
COUNTIES...

AT 559 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
CENTERED NEAR NEEGRONDA RESERVOIR...OR 13 MILES NORTHWEST OF LAMAR...
AND WAS MOVING TOWARD THE SOUTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILEY.
  LAMAR.
  MCCLAVE.
  JOHN MARTIN RESERVOIR.
  HASTY.
  FORT LYON.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3841 10283 3840 10257 3779 10253 3796 10333
TIME...MOT...LOC 0000Z 023DEG 23KT 3823 10275

$$
000 
WWUS55 KPUB 180005
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT FRI JUL 17 2009

COC061-180015-
/O.CAN.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
KIOWA CO-
605 PM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL KIOWA COUNTY...

THE STORM HAS MOVED OUT OF THE COUNTY. 

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

LAT...LON 3825 10292 3826 10262 3779 10253 3796 10333
TIME...MOT...LOC 0005Z 029DEG 23KT 3816 10281

$$

COC011-099-180015-
/O.CON.KPUB.SV.W.0083.000000T0000Z-090718T0015Z/
PROWERS CO-BENT CO-
605 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN BENT AND WESTERN PROWERS COUNTIES...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS CENTERED NEAR MCCLAVE...OR
12 MILES NORTHWEST OF LAMAR...AND WAS MOVING TOWARD THE SOUTHWEST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCLAVE.
  JOHN MARTIN RESERVOIR.
  HASTY.
  CADDOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3825 10292 3826 10262 3779 10253 3796 10333
TIME...MOT...LOC 0005Z 029DEG 23KT 3816 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI JUL 17 2009

.SHORT TERM...

(TONIGHT AND SATURDAY)

...MAIN CONCERN IS SVR THREAT LATE TODAY AND TOMORROW...

CURRENTLY A SFC TROUGH AXIS EXTENDS FROM ROUGHLY SYDNEY TO LIMON TO
KIM. W OF THE BOUNDARY WINDS ARE NE AND E OF THE BDRY IS SE. DWPTS
TO THE W ARE IN THE 40S AND 50S WITH 50S AND 60S TO THE EAST.
INSTABILITY WAS INCREASING TO OVER 1.0 TO 1.5K J/KG AND SHEAR WAS
50-60 KNOTS. RUC HODOGRAPHS WERE EITHER CYCLONICALLY CURVED OR
STRATIGHT LINE. HODOGRAPHS WERE A BIT ANTICYCLONICALLY CURVED OVER
THE FAR E PLAINS.

LATE TODAY AND TONIGHT...BIG HAIL IS THE NUMBER ONE THREAT TODAY
GIVEN THE HODOGRAPH SHAPES....ESPECIALLY OVER THE W 2/3RDS OF THE
PLAINS. OVER THE FAR E PLAINS HODOGRAPHS ARE MORE CONDUCIVE TO RIGHT
MOVG STORMS. WE ALREADY HAVE WATCHES TO THE N AND NE...AND EXPECT A
BOX OVER THE PLAINS REGION BY LATE THIS AFTERNOON. WILL HAVE TO
WATCH LLVL MSTR FOR W EXTENT OF SVR.

TOMORROW...SIMULATIONS SHOW BEST CAPES ALONG I-25 CORRIDOR SO
ANTICIPATE BEST CHANCE OF STRONGER STORMS ALONG E FACING SLOPES/ADJ
I-25 CORRIDOR. NO WELL DEFINED SHORT WAVE NOTED TOMORROW...BUT SHEAR
WILL ONCE AGAIN BE IN THE 40-50KNT RANGE.

.LONG TERM...

(SATURDAY NIGHT - FRIDAY)

WEATHER PATTERN WILL CONTINUE TO BE ACTIVE OVER THE EASTERN PLAINS
IN THE EXTENDED PERIOD. UPPER LEVEL RIDGE AXIS WILL REMAIN CENTERED
OVER THE SOUTHWESTERN U.S. WITH EASTERN PORTION OF OUR CWA IN
NORTHWEST FLOW ALOFT.

ON SUNDAY...SOUTHERLY SURFACE WINDS ON THE FAR EASTERN PLAINS ARE
EXPECTED AS LEE TROF DEVELOPS IN EASTERN COLORADO. BEST LOW LEVEL
MOISTURE WILL BE IN THE FAR EAST...WITH MUCH DRIER CONDITIONS
EXPECTED ELSEWHERE. KEPT CHANCE POPS IN THE FAR EAST DURING THE
AFTERNOON AND EVENING HOURS. WEAK DISTURBANCE DEPICTED BY GFS
EXPECTED TO MOVE THROUGH WESTERN KS...SO BEST DYNAMICS OFF TO THE
EAST OF THE CWA. TEMPERATURES WARM INTO THE UPPER 80S AND 90S AT THE
LOWER ELEVATIONS.

MONDAY...UPPER LEVEL LOW MOVES EAST THROUGH CANADA WITH RIDGE
BECOMING SOMEWHAT FLATTENED. SURFACE COOL FRONT PROGGED TO MOVE
THROUGH THE AREA DURING THE AFTERNOON. TIMING OF THIS FRONT WILL
CERTAINLY IMPACT TEMEPRATURES AND THUNDERSTORM CHANCES.
CURRENTLY...THE FRONT LOOKS A BIT EARLY IN THE DAY...SO ATMOSPHERE
MAY NOT HAVE ENOUGH TIME TO DESTABILIZE. LATER SHIFTS WILL HAVE TO
REFINE THE TIMING OF THE FRONT AND THE POPS.

TUESDAY...RIDGE AXIS REBUILDS OVER THE WESTERN PORTION OF THE U.S.
KEEPING CWA IN NORTHWEST FLOW ALOFT. MODELS ARE INDICATING A DEEPER
EASTERLY UPSLOPE FLOW ON THE PLAINS WITH MOISTURE POOLING ALONG THE
MOUNTAINS. THIS SET UP LOOKS A BIT BETTER FOR CONVECTION AND HAVE
BUMPED UP POPS SOME TO ACCOUNT FOR THIS POTENTIAL. HOWEVER...NO
DISCERNIBLE SHORTWAVE IN EITHER GFS OR ECMWF TO AID IN CONVECTIVE
DEVELOPMENT. KEPT BEST POPS CONFINED TO THE FRONT RANGE AND PLAINS.
ADDITIONAL MODEL RUNS AGAIN MAY HELP DIAGNOSE POTENTIAL FOR SEVERE
WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER LEVEL RIDGE AXIS
SHIFTING EASTWARD WITH TIME. EXPECT WARMING TEMPS AND FEWER LATE DAY
THUNDERSTORMS SHOULD THE RIDGE AXIS BECOME CENTERED OVER THE CENTRAL
ROCKIES. STILL CANNOT RULE OUT A STRAY LATE DAY THUNDERSTORM OVER
THE MOUNTAINS AND PLAINS. STARK

&&

.AVIATION...

VFR CONDITIONS WILL PREDOMINATE TAF SITES NEXT 24H. CANT
RULE OUT A STRONG TSRA LATER TODAY AND TOMORROW AFTERNOON AT KPUB OR
KCOS...BUT THIS WILL BE DEPENDENT ON HOW FAR W THE LLVL MSTR GETS.
FOR TODAY...IT APPEARS BEST THREAT WILL BE FARTHER EAST W OF I-25.
TOMORROW WILL BE A BETTER CHANCE OF STRONGER THUNDER AT KCOS AND
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/40
Hazardous weather outlook, Jul 17, 10:57 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MDT FRI JUL 17 2009

COZ058>089-093>099-181400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1057 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS
THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF HAIL IN EXCESS OF 2 INCHES IN DIAMETER...WIND GUSTS
EXCEEDING 70 MPH AND ISOLATED TORNADOES.

A STRONG DISTURBANCE WAS MOVING SOUTH ACROSS THE HIGH PLAINS LATE
THIS MORNING. THIS DISTURBANCE...COMBINED WITH SUFFICIENT
INSTABILITY AND WIND SHEAR WILL ALLOW FOR A FEW SIGNIFICANT
SUPERCELL THUNDERSTORMS TO MOVE SOUTH ACROSS THE FAR EASTERN
PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE EASTERN
PLAINS EAST OF THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE PERIOD...WITH THE MOST NUMEROUS
STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. THE MAIN
THREATS FROM MOST STORMS WILL BE LIGHTNING AND WIND GUSTS TO
AROUND 45 MPH. HOWEVER...A FEW STORMS ACROSS THE EASTERN PLAINS
COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL MAY ALSO POSSIBLE
WITH A FEW STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

34/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:31 PM MDTSevere Thunderstorm WarningPUBKiowa89 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.